How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Physician
Category: Dermatology
Satisfied Customers: 8770
Experience:  Doctor of Medicine
28323552
Type Your Dermatology Question Here...
Dr. SH is online now

I have some hyperpigmentation that has appeared mainly

Resolved Question:

Hello, I have some hyperpigmentation that has appeared mainly on my forehead, during a recent holiday despite using factor 50 sun cream and wearing a large hat all the time, but it seemed to appear from one day to the next. It is very visible, how can I get rid of it?
Submitted: 1 year ago.
Category: Dermatology
Expert:  Dr. SH replied 1 year ago.
Thank you for your question.Can you please attach an image or two so that I can help in a better way.
Customer: replied 1 year ago.
Hello,
I have attached some photos.
Many thanks,
Joanna.
Customer: replied 1 year ago.
I thought I should add that over the last few years I have used various "whitening" products perviously to try and lighten some dark marks / scars / sun spots and generally get a more even skin tone. I also had some laser treatment 6 months ago to lighten some age / sun spots, which worked quite well. I know that these products & treatments can make skin more sun sensitive which is why I am almost obsessive about the use of suncream on holiday and during summer at home and I always also use skin creams and make up with an spf of at least 30 or 50. However I have never had this kind of hyperpigmentation before, I was checking my skin carefully each day and doing my absolute best to stay out of the sun, wear a hat and wear sunscreen constantly but still literally from one day to the next these "muddy" patches appeared mainly on my forehead but also (less noticeably) on my cheeks and chin as well and are showing no signs of going away. Please tell me what I can do.
Expert:  Dr. SH replied 1 year ago.
Thank you for your question.You are most likely having what is called as melasma which is increased skin pigmentation on your face.You can try using various over-the-counter products that will be available either in the pharmacy or the ones that you can order online without the need of a prescription. These include the following products:DCL 20 % Glycopads or Glycolic acid 30% solution for home use: Apply on face once every week. Leave on for 5 minutes initially gradually building up the time to 15-20 minutes over the next few months. Before using on the face apply a test patch behind the years to check for sensitivity. Hydroquinone 2% cream (DCL AHA lightening gel) - apply over patches of melasma once at night. Use for 6-8 weeks till the pigmentation is gone & then taper off. Do not use on the night you use the glycopads.SPF 50+ sunscreen: apply three times a day over the entire face - 8am, 12pm and 3pm. It will need to be reapplied if it is washed off at any time. This is the most important measure to prevent reappearance of pigmentation after successful therapy. Spray on sunscreens are generally of lower SPF (e.g Sebamed SPF 30 Multiprotect Spray) and I would not recommend them unless you cannot tolerate cream or lotion based sunscreens. Cap Lumitene: 30 mg twice a day for 3 months, thereafter once a day. This is an antioxidant that helps the skin battle UV radiation. If there is no improvement in 4-6 weeks, then you require professional chemical peeling and should see a dermatologist in person.This session is open for any further questions that you may have.I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.Kindest regards
Expert:  Dr. SH replied 1 year ago.
This session is open for any further questions that you may have.I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.Kindest regards
Customer: replied 1 year ago.
Thanks for your help.
I had a look online for Lumitene: 30 mg however I can't find any available to buy here (Austria), but it's essentially Beta Carotene capsules isn't it? The strongest I can find are 15mg so 2 tables twice per day for 3 months then 2 tablets once per day? But will this not make my skin look yellow?
I can buy 40% Gylcolic acid for home use, which is strangely about 1 third the cost of 30%, would this be ok?
Expert:  Dr. SH replied 1 year ago.
Yes beta carotine is what it contains.Yes two tablets twice daily for three months then two tablets once daily would be okay. No it will not make your skin yellow.Yes you can use the 40% and then dilute it a bit if possible.This session is open for any further questions that you may have.I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.Kindest regards
Expert:  Dr. SH replied 1 year ago.
This session is open for any further questions that you may have. I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.Kindest regards
Dr. SH and other Dermatology Specialists are ready to help you